Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Chicago, IL

June 5, 2005Jasper County, Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Jun 5, 2005, 3:00 PM CDT for Jasper County, Porter County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2005, 3:00 PM CDT (20:00 UTC)
Expired
Jun 5, 2005, 3:30 PM CDT
In force
30 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Jasper County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 91 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 052001
SVRLOT
INC073-127-052100-
/O.NEW.KLOT.SV.W.0052.050605T2000Z-050605T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JASPER COUNTY IN NORTHWEST INDIANA
  SOUTHERN PORTER COUNTY IN NORTHWEST INDIANA

* UNTIL 400 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS 60 TO 75 MPH...WHICH CAN KNOCK DOWN LIMBS AND POWER
  LINES...DAMAGE WEAK STRUCTURES...AND PUSH TRUCKS OFF THE HIGHWAY. 
  THIS STORM WAS LOCATED NEAR KOUTS... AND MALDEN....AND MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MALDEN BY 305 PM CDT...
  7 MILES SOUTHEAST OF VALPARAISO BY 320 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW AND STAY AWAY FROM WINDOWS

REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT
AUTHORITY...AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHICAGO.

LAT...LON 4122 8727 4119 8693 4150 8673 4163 8694

$$

KREIN
2 follow-up statements
000 
WWUS53 KLOT 052020
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
319 PM CDT SUN JUN 5 2005

INC073-127-052100-
/O.CON.KLOT.SV.W.0052.000000T0000Z-050605T2100Z/

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR
NORTHERN JASPER AND SOUTHERN PORTER COUNTIES...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR VALPARAISO...MOVING NORTHEAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR VALPARAISO AT 325 PM CDT
  5 NE OF VALPARAISO AT 335 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR NORTHWEST INDIANA.

LAT...LON 4122 8727 4119 8693 4150 8673 4163 8694

$$

KREIN
000 
WWUS53 KLOT 052030
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
329 PM CDT SUN JUN 5 2005

INC073-127-052039-
/O.CAN.KLOT.SV.W.0052.000000T0000Z-050605T2100Z/

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JASPER AND SOUTHERN
PORTER COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. SEVERE THUNDERSTORMS
MAY STILL REDEVELOP OVER THE WARNED AREA.

WHILE THIS STORM NO LONGER INDICATES LARGE HAIL OR DAMAGING WINDS...
HEAVY RAIN...SMALL HAIL...AND FREQUENT LIGHTNING REMAIN A THREAT.

LAT...LON 4122 8727 4119 8693 4150 8673 4163 8694

$$

KREIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:15 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 5, 1:15 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
115 PM CDT SUN JUN 5 2005

.DISCUSSION...

LINE OF SHOWERS MOVING NORTHEAST INTO THE WESTERN CWA EARLY THIS
AFTERNOON ALONG WITH CLOUD SHIELD. AVIATION DISCUSSION BELOW HAS
THOUGHTS FOR THIS AFTERNOON AND THIS EVENING WELL IN HAND. WILL BE
WATCHING RADAR TRENDS TO DETERMINE MENTION OF PRECIP THIS EVENING
BUT AT THIS POINT...PLANNING ON HAVING AT LEAST A CHANCE THIS
EVENING ACROSS THE ENTIRE CWA...MAYBE LIKELY IN NW INDIANA. THREAT
OF SVR STORMS WILL END THIS EVENING BUT BEFORE THEN DAMAGING WINDS
LOOK TO BE THE BIGGEST THREAT. BEGINNING OF THE WORK WEEK IS LOOKING
VERY WARM WITH TUESDAY SHAPING UP TO BE HAZY...HOT AND HUMID.
ALREADY BUMPED HIGHS INTO THE LOWER 90S WITH THIS MORNINGS UPDATE
FOR TUES. PLENTY OF SUNSHINE...850MB TEMPS +18C TO +20C AND
SOUNDINGS THAT INDICATE WE SHOULD MIX TO AT LEAST 750MB. WITH PLENTY
DRY AIR ALOFT THIS LOOKS TO BE THE WARMEST DAY SO FAR THIS YEAR
ACROSS NORTHERN IL. THERE IS SOME MODEL DIFFERENCES HERE HOWEVER...
WITH THE GFS KEEPING SFC FRONT ACROSS NORTHERN IL. THE NAM IS
FURTHER NORTH BUT STILL BRINGS IT TO THE WI/IL BORDER BY 00Z WED.
SO THIS FEATURE WILL NEED TO BE WATCHED ALONG WITH A LK BREEZE BY
MID/LATE TUES AFTERNOON...AND POSSIBLY COOLER TEMPS ACROSS THE FAR
NORTHERN CWA. HAVE BUMPED TEMPS UP ON MONDAY AS WELL AS LOW TEMPS
MON NIGHT AND TUES NIGHT. OTHERWISE NO MAJOR CHANGES TO THE
FORECAST. TEMPS COOL BACK INTO THE MID/UPPER 80S FOR THE REST OF THE
WEEK WITH AN INCREASING CHANCE OF SHOWERS AND TS. HAVING GONE WITH
THE NAM FOR WIND SPEED/DIR AND WARMER TEMPS TUES... SO DON/T WANT TO
REMOVE PRECIP TUES NIGHT INTO WED THOUGH IN THAT PATTERN CAN/T FIND
A LOT TO FOCUS TS DEVELOPMENT. NEVERTHELESS HAVE MADE NO CHANGES TO
PRECIP. LIKEWISE BY FRI/SAT LOOKS LIKE A CONTINUED CHANCE OF PRECIP.
THIS FAR OUT...WILL BE STAYING DRY HERE.

&&

.AVIATION DISCUSSION REGARDING 18Z TAFS...
BIG QUESTION THIS AFTN IS ON TIMING AND LOCATION OF CONVECTIVE
INTITIATION.  PRIMARY AREA OF INTEREST SURROUNDS TSTM INDUCED MID
LVL DISTURBANCE NOW LIFTING NNEWD ACRS CNTRL IL.  AIR MASS OVR
IND/LWR MI HAS BCM VERY UNSTABLE WHILE CLOUDS OVR NERN IL HAVE
SUPRESSED DESTABILIZATION SOMEWHAT.  THEREFORE...CURRENT THINKING IS
THAT TSTMS WILL DVLP RPDLY AFT ABOUT 19Z OVR CHI AREA AND SWD ALG
IND STA LN...PROBABLY BCMG SVR AS THEY HEAD OFF INTO WRN/NRN IND AFT
20Z.  THEREFORE WILL JUST GO WITH VCTS OVR NERN IL AND HAVE TEMPO
THUNDER IN FOR A FEW HRS LATER THIS AFTN INVOF GYY.  OTHER AREA OF
CONCERN IS WITH DEW POINT FRONT FROM NR DBQ SWWD TO NR COU.  THIS
AREA SHOWS UP WELL ON VIS SATLT IMAGERY AS A LN OF BUILDING CU.
TSTMS EXPECTED TO FIRE ALG THIS LN ARND 19Z AS WELL WITH BEST STM
DVLPMT TO N OF TERMINALS...PERHAPS SKIRTING NWRN IL.  THERFORE HAVE
GONE WITH TEMPO GROUP FOR RFD AS WELL. ANY TSTM THREAT EXPECT TO BE
E OF ENTR AREA BY 02/03Z TIME FRAME.

GUSTY SSWLY WINDS AOA 20KTS WILL DMNSH TO 10-15 KT RANGE BY
00Z...THEN TURN MORE WSWLY ARND 06Z WITH FROPA.

MERZLOCK

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...SMALL CRAFT ADVISORY THRU THIS EVENING.
Hazardous weather outlook, Jun 5, 12:00 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1200 PM CDT SUN JUN 5 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-061100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1200 PM CDT SUN JUN 5 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
INDIANA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS NORTHERN ILLINOIS.

THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

A VERY WARM AND MOIST AIRMASS REMAINS IN PLACE ACROSS THE GREAT
LAKES REGION. THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS
AFTERNOON...WHICH WILL AID THUNDERSTORM DEVELOPMENT. THE HIGHEST
INSTABILITY IS EXPECTED TO BE OVER NORTHWEST INDIANA. A COLD FRONT
WILL MOVE ACROSS THE REGION THIS AFTERNOON AND THIS EVENING...
PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS WILL
END LATE THIS EVENING AND OVERNIGHT WITH THE PASSAGE OF THE COLD
FRONT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-061100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
1200 PM CDT SUN JUN 5 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN LAKE
MICHIGAN THIS AFTERNOON AND TONIGHT. DAMAGING WINDS AND LARGE HAIL
WILL BE THE MAIN THREATS. STORMS SHOULD END FROM WEST TO EAST
TONIGHT WITH THE PASSAGE OF A COLD FRONT.

A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR
SOUTHWEST WINDS GUSTING IN EXCESS OF 20 KNOTS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:28 PM CDTSevere Thunderstorm WarningLOTJasper, Porter17 min
Jun 5, 1:55 PM CDTSevere Thunderstorm WarningLOTBenton, Newton50 min
Jun 5, 2:09 PM CDTSevere Thunderstorm WarningLOTJasper, Porter51 min
Jun 5, 2:24 PM CDTTornado WarningLOTBenton, Newton36 min
Jun 5, 2:38 PM CDTTornado WarningLOTJasper50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.